Alert archive / New York / Flash Flood Warnings in 2020

Flash Flood Warning 3, NWS Burlington, VT

July 12, 2020St. Lawrence County, New York

NWS Burlington, VT issued this flash flood warning at Jul 12, 2020, 2:13 AM EDT for St. Lawrence County, New York. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 12, 2020, 2:13 AM EDT (06:13 UTC)
Expired
Jul 12, 2020, 6:00 AM EDT
In force
4 hr
Issued by
NWS Burlington, VT
Area
Storm-based polygon
Flood severity
None

County St. Lawrence County, NY

The radar

The Ft Drum radar (KTYX), 67 km from the middle of the area, began a volume at 06:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albany, NY (KALY), launched 00:00Z, 6.2 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 00:00Z on 2020-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 388 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 00:00Z on 2020-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 131 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
388 J/kg
Mixed-layer CIN
-57 J/kg
Mixed-layer LCL
988 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
131 m²/s²
0-3 km storm-relative helicity
136 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted.

038 
WGUS51 KBTV 120613
FFWBTV
NYC089-121215-
/O.NEW.KBTV.FF.W.0003.200712T0613Z-200712T1215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Burlington VT
213 AM EDT Sun Jul 12 2020

The National Weather Service in Burlington has issued a

* Flash Flood Warning for...
  Southeastern St. Lawrence County in northern New York...

* Until 815 AM EDT Sunday.

* At 213 AM EDT, Doppler radar and automated rain gauges indicated 
  thunderstorms producing heavy rain across the warned area. Between 
  2.5 and 4 inches of rain have fallen. Flash flooding is ongoing or 
  expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Doppler radar and automated gauges.

  IMPACT...Flooding of small creeks and streams, urban areas,
           highways, streets and underpasses as well as other
           drainage and low lying areas.

* Some locations that will experience flash flooding include...
  Oswegatchie, Star Lake, Cranberry Lake, Newton Falls, Lower 
  Oswegatchie, Wanakena and Aldrich.

This includes the following streams and drainages...
  Wolf Pond Outlet, Yellow Creek, Streeter Lake Outlet, South Branch 
  Grass River, Peavine Creek, Little Otter Pond Outlet, Jenny Creek, 
  Dead Creek, Irish Brook, Middle Branch Oswegatchie River, Twin 
  Lake Stream, Tamarack Creek, Cook Pond Outlet, Oswegatchie River, 
  Bassetts Creek, Skate Creek, Welch Creek, Plumb Brook, Little 
  River and Mud Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

A Flash Flood Warning means that flooding is imminent or occurring. 
If you are in the warned area move to higher ground immediately. 
Residents living along streams and creeks should take immediate 
precautions to protect life and property.

&&

LAT...LON 4417 7520 4428 7504 4427 7480 4406 7494
      4405 7506 4410 7519

FLASH FLOOD...RADAR AND GAUGE INDICATED
EXPECTED RAINFALL...0.5-1 INCH IN 1 HOUR 

$$

SLW
2 follow-up statements
123 
WGUS71 KBTV 120737
FFSBTV

Flash Flood Statement
National Weather Service Burlington VT
337 AM EDT Sun Jul 12 2020

NYC089-121215-
/O.CON.KBTV.FF.W.0003.000000T0000Z-200712T1215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
St. Lawrence NY-
337 AM EDT Sun Jul 12 2020

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 815 AM EDT THIS 
MORNING FOR SOUTHEASTERN ST. LAWRENCE COUNTY...

At 337 AM EDT, Doppler radar indicates that steady rainfall has 
exited the region. However, Doppler radar and automated rain gauges 
indicated that between 2.5 and 4 inches of rain have fallen. Flash 
flooding is ongoing or expected to begin shortly.

HAZARD...Flash flooding caused by heavy rain.

SOURCE...Doppler radar and automated gauges.

IMPACT...Flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other
         drainage and low lying areas.

Some locations that will experience flash flooding include...
  Oswegatchie, Star Lake, Cranberry Lake, Newton Falls, Lower 
  Oswegatchie, Wanakena and Aldrich.

This includes the following streams and drainages...
  Wolf Pond Outlet, Yellow Creek, Streeter Lake Outlet, South Branch 
  Grass River, Peavine Creek, Little Otter Pond Outlet, Jenny Creek, 
  Dead Creek, Irish Brook, Middle Branch Oswegatchie River, Twin 
  Lake Stream, Tamarack Creek, Cook Pond Outlet, Oswegatchie River, 
  Bassetts Creek, Skate Creek, Welch Creek, Plumb Brook, Little 
  River and Mud Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

Please report flooding to your local law enforcement agency when you 
can do so safely.

A Flash Flood Warning means that flooding is imminent or occurring. 
If you are in the warned area move to higher ground immediately. 
Residents living along streams and creeks should take immediate 
precautions to protect life and property.

&&

LAT...LON 4417 7520 4428 7504 4427 7480 4406 7494
      4405 7506 4411 7519

FLASH FLOOD...RADAR AND GAUGE INDICATED

$$

SLW
118 
WGUS71 KBTV 121000
FFSBTV

Flash Flood Statement
National Weather Service Burlington VT
600 AM EDT Sun Jul 12 2020

NYC089-121010-
/O.CAN.KBTV.FF.W.0003.000000T0000Z-200712T1215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
St. Lawrence NY-
600 AM EDT Sun Jul 12 2020

...FLASH FLOOD WARNING IS CANCELLED FOR SOUTHEASTERN ST. LAWRENCE 
COUNTY...

The heavy rain has ended. No flooding has been reported to the NWS, 
but if traveling this morning, please beware that partial road 
washouts may have occurred. Please heed any road closures.

LAT...LON 4417 7520 4428 7504 4427 7480 4406 7494
      4405 7506 4411 7519

$$

SLW

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this flash flood warning went out at Jul 12, 1:40 AM EDT, 33 minutes earlier.

Area forecast discussion, Jul 12, 1:40 AM EDT, 33 minutes before
Area Forecast Discussion
National Weather Service Burlington VT
140 AM EDT Sun Jul 12 2020

.SYNOPSIS...
Additional showers and thunderstorms are expected tonight across
the North Country as a low pressure system moves across the
area. Some lingering showers and isolated storms will exist
throughout the day on Sunday with temperatures at or slightly
above seasonal normals.

&&

.NEAR TERM /THROUGH MONDAY/...
As of 128 AM EDT Sunday...Made some quick adjustments to the
forecast based on latest radar imagery. Adjusted PoPs to capture
slightly further northward expansion of rain across the St
Lawrence Co as well as added thunder back into the forecast. A
few CGs have been popping up in the embedded convective
elements. Otherwise, going forecast remains in good shape. We
will continue to monitor the potential for some isolated flash
flooding across northern New York/NW Vermont through the
overnight hours. Currently 3 hr FFG shows ~2-2.5" across most of
the area, with locally lower amounts where heavier rainfall fell
across northern NY early today.

Previous Discussion...Modest updates to the forecast this
evening to better depict areal coverage of showers/embedded non-
severe storms in advance of shortwave trough approaching from
western NY. Used essentially a blend of latest HRRR/HRRRTL/RAP
guidance into the overnight hours which appears to have the best
idea on current evolution. Also tweaked sky cover and overnight
QPF per most recent blended guidance. As core of shortwave
moves through the region overnight through mid-morning Sunday
expect a welcomed steady light to moderate rainfall in a
southwest to northeast swath centered from the Adirondacks east-
northeast into the northern half of VT. In this band areal
totals through Sunday morning should average from a half to
three quarters of an inch, with slightly less in the far
northern SLV and portions of south-central VT. Temperatures
remain on the mild side (60s to around 70) under light winds and
high humidity.

Best forcing shifts east on Sunday and with limited instability
feel we could see some showers during the afternoon hours, but
thunder threat may be a bit limited. Highs on Sunday getting
into the upper 70s to middle 80s. Then trending dry Sunday night
with weak shortwave ridging traversing the region. Lows
slightly cooler, though remaining mild and mainly in the 60s.

&&

.SHORT TERM /MONDAY NIGHT/...
As of 341 PM EDT Saturday...A closed upper low with embedded
shortwave energy will bring cloudy skies and chances for rain to
the North Country on Monday. A weak frontal boundary will
accompany the passage of the aforementioned low, aiding in the
development of rain showers with some embedded thunder during
the afternoon and evening. As of 337 PM EDT Saturday. In
addition, prevailing cloudy skies will limit the magnitude of
diurnal heating, and thus, instability. Overall, 0.25-0.5 inches
of rain is expected throughout the day Monday and Monday night
with the highest amounts located across the higher terrain of
the Adirondacks and Green Mountains. West winds Monday will be
light (5mph or less), becoming northwest as a surface low
develops off the coast of Cape Cod. Temperatures Monday will
feel a bitter cooler than the past few days, with highs reaching
upper 70s/low 80s and overnight lows in the upper 50s/low 60s.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
As of 341 PM EDT Saturday...A progressive pattern is in store
for the remainder of the week with periodic chances for rain.
During the day Tuesday, the upper level low will begin its
departure eastward, bring ongoing chances for rain, especially
across eastern Vermont. However, dry weather is expected mid-
week under the influence of ridging aloft and subsequent high
pressure at the surface. By the end of the week, another low
pressure system approaches the North Country, bringing with it a
chance of widespread showers focused along a frontal boundary.
The exact timing of its passage is still to be determined,
though model guidance is currently indicating it will be
sometime Friday. Temperatures throughout the week will be near
normal, with daytime highs reaching low 80s and overnight lows
in the upper 50s/low 60s.

&&

.AVIATION /06Z SUNDAY THROUGH THURSDAY/...
Through 06Z Monday...Scattered showers and thunderstorms
causing brief MVFR and IFR conditions intermittently across the
airspace overnight. Otherwise, VFR/MVFR ceilings are likely
through remainder of the overnight hours. Widespread showers
should exit the region towards 15z, with VFR conditions expected
through remainder of TAF period. South/southwest winds overnight
will trend westerly behind front between 5-15kt, a few higher
gusts are possible at KBTV, KRUT & KPBG tomorrow. Winds will
trend light out of the W/SW tomorrow night with scattered fog
likely given antecedent moist conditions.

Outlook...

Monday: VFR. Chance SHRA, Slight chance TSRA.
Monday Night: Mainly VFR, with local MVFR possible. Chance SHRA,
Slight chance TSRA.
Tuesday: Mainly VFR, with areas MVFR possible. Chance SHRA.
Tuesday Night: VFR. NO SIG WX.
Wednesday: VFR. NO SIG WX.
Wednesday Night: VFR. Slight chance SHRA.
Thursday: Mainly VFR, with areas MVFR possible. Chance SHRA,
Slight chance TSRA.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...None.
NY...None.

&&

SYNOPSIS...Evenson
NEAR TERM...JMG/LaRocca
SHORT TERM...Hammond
LONG TERM...Hammond
AVIATION...LaRocca
Hazardous weather outlook, Jul 11, 3:00 AM EDT, 23 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Burlington VT
300 AM EDT Sat Jul 11 2020

NYZ026>031-034-035-087-VTZ001>012-016>019-120700-
Northern St. Lawrence-Northern Franklin-Eastern Clinton-
Southeastern St. Lawrence-Southern Franklin-Western Clinton-
Western Essex-Eastern Essex-Southwestern St. Lawrence-Grand Isle-
Western Franklin-Orleans-Essex-Western Chittenden-Lamoille-Caledonia-
Washington-Western Addison-Orange-Western Rutland-Windsor-
Eastern Franklin-Eastern Chittenden-Eastern Addison-Eastern Rutland-
300 AM EDT Sat Jul 11 2020

This Hazardous Weather Outlook is for northern New York, central
Vermont, northeast Vermont, northwest Vermont and southern Vermont.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 11, 8:39 PM EDT, 5 hours 34 minutes before
Special Weather Statement
National Weather Service Burlington VT
839 PM EDT Sat Jul 11 2020

NYZ028-031-VTZ001-120115-
Eastern Clinton-Western Clinton-Grand Isle-
839 PM EDT Sat Jul 11 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN CLINTON AND
NORTHERN GRAND ISLE COUNTIES...

At 838 PM EDT, a strong thunderstorm was located near Altona, moving
northeast at 30 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Chazy, Mooers, Altona, Rouses Point, Champlain, Alburgh, West Chazy,
Miner Lake State Park, West Beekmantown, Sciota, Mooers Forks and
Perry Mills.

LAT...LON 4501 7333 4475 7353 4481 7371 4500 7363
TIME...MOT...LOC 0038Z 207DEG 26KT 4485 7357

JMG

The office that day

Everything else NWS Burlington, VT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 4:33 AM EDTSpecial Weather StatementBTVEssex117 min
Jul 12, 4:54 AM EDTFlash Flood WarningBTVEssex, Franklin4 hr

Nearby

Flash Flood Warnings in New York, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.